SEARCH

SEARCH BY CITATION

Keywords:

  • allergy;
  • diclofenac;
  • hypersensitivity;
  • intolerance;
  • NSAIDs

NSAIDs can produce idiosyncratic reactions by different pathogenic mechanisms. Intolerance reactions are elicited by different NSAIDs depending on the potency of the cyclooxygenase (COX) inhibition. Other reactions suggest an IgE-mediated mechanism. These generally occur in a short time after drug administration, and they are mediated by a unique drug or group of drugs with similar chemical structure. The NSAIDs most often involved in these kinds of reactions are pyrazolones and ASA. Some cases of selective hypersensitivity to other NSAIDs such as diflunisal ( 1) and diclofenac ( 2) have been described. Finally, NSAIDs also elicit delayed-hypersensitivity reactions, as in contact dermatitis, erythema multiforme, and Stevens-Johnson syndrome. We present 12 patients diagnosed with selective hypersensitivity to diclofenac, with good tolerance of other NSAIDs confirmed by oral challenge.

Twelve nonatopic patients, including six men, 24–71 years old (mean 49.5), were referred to our allergy unit because of adverse reactions after diclofenac administration. Clinical symptoms appeared immediately (less than 60 min) after diclofenac intake in 11 patients and after 4 h in the other one. Symptoms included mild erythema with pruritus in two cases, urticaria/angioedema in six cases, and anaphylaxis in four cases.

Cutaneous tests. Prick and intradermal tests with diclofenac (25 and 1 mg/ml, respectively) were performed on all the patients. The results in 10 of them were negative. Only two patients, with severe reactions after diclofenac ingestion, developed systemic symptoms after intradermal tests (urticaria and urticaria with respiratory symptoms, respectively). Cutaneous tests with other NSAIDs (indomethacin, metamizole, piroxicam, ASA, and ketoprofen) were negative in all the patients.

Oral challenge tests. Increasing doses of indomethacin and piroxicam or metamizole, until therapeutic doses were reached, were orally administered to all the patients without any ill effect.

Five patients, with only cutaneous symptoms after diclofenac intake and negative cutaneous tests, were orally challenged with diclofenac. All these five patients developed a cutaneous reaction similar to the one previously reported by them, and this resolved after appropriate treatment.

The most common adverse effects of diclofenac (as for other NSAIDs) are digestive effects and depression of renal function, which result from prostaglandin inhibition. Rare adverse reactions include blood dyscrasia, erythema multiforme, hepatitis, aseptic meningitis, Stevens-Johnson syndrome, and anaphylactoid reactions ( 3).

We present 12 patients diagnosed with selective hypersensitivity to diclofenac. Clinical features suggest an IgE-mediated mechanism. Cutaneous tests with diclofenac were not useful for the diagnosis, and they should be performed cautiously in patients with severe reactions.

Challenge tests with diclofenac confirmed the diagnosis in five patients. All patients tolerated therapeutic doses of indomethacin and piroxicam or metamizole. In our opinion, patients with suspected selective hypersensitivity to diclofenac should be orally challenged with other NSAIDs with high potency of COX inhibition, such as indomethacin, in order to rule out an intolerance mechanism. The correct diagnosis is very important in order to recommend therapeutic alternatives.

Two of our patients diagnosed with hypersensitivity to diclofenac had reported adverse reactions after aceclofenac ingestion. This fact suggests that cross-reactions among phenylacetic-derived NSAIDs could exist. Our patients were advised to avoid administration of diclofenac and other drugs derived from phenylacetic acid such as aceclofenac and fenoclofenac. Other groups of NSAIDs were not forbidden. Patients with intolerance to NSAIDs should be advised to avoid most NSAIDs.

References

  1. Top of page
  2. References
Footnotes
  1. Patients with hypersensitivity to diclofenac often tolerate other NSAIDs